Drought, Bureau
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Bureau forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
The drought that began back in June 2005 continued through February 2006 and into March 2006. Being the middle of winter, the affects of the drought were essentially hydrologic in nature.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The drought that began back in June 2005 continued through February 2006 and into March 2006. Being the middle of winter, the affects of the drought were essentially hydrologic in nature. A summary of the conditions for February 2006 is given by the service hydrologist.River ConditionsStream flows began the month with most locations reporting normal (25th to 75th percentile) to above normal (76th to 90th percentile) conditions. Stream flows gradually decreased during the month, showing little change in response to the storm system around the 16th of the month. At the end of the month most locations reported stream flows that were below normal (10th to 24th percentile) or much below normal (less than 10th percentile). A few locations reported near normal conditions and one location reported a record low for the day.Source: U.S. Geological Survey. Their WaterWatch Web site has an animation of daily flow percentiles for the United States (http://water.usgs.gov/cgi-bin/waterwatch_animation?200602).DroughtFor the entire HSA, the three-month precipitation total was 3.86 inches or 0.71 inches below normal and 85% of normal. The six-month precipitation total is 9.91 inches or 3.20 inches below normal and 76% of normal. The 12-month precipitation total is 23.35 inches or 12.88 inches below normal and 64% of normal.According to the U.S. Drought Monitor maps (http://drought.unl.edu/dm/), the extreme drought conditions (D3) which affected eastern portions of the HSA in the beginning of the month no longer exist. Severe drought conditions (D2) now cover much of the HSA with moderate drought conditions (D1) across northwestern portions of the HSA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 31, 2:50 PM CST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST TUE JAN 31 2006 .SYNOPSIS... STRATUS HAVE BEEN EXITING THE CWA TODAY AS THE SURFACE RIDGE AXIS MOVES EASTWARD... WITH MOSTLY CLEAR SKIES AND A FEW CI IN ITS WAKE. 20Z MSAS ANALYSIS INDICATES ELONGATED SURFACE LOW EXTENDING FROM NORTH CENTRAL NE THROUGH SOUTHEASTERN CO... WITH SURFACE PRESSURE FALLS MAX IN CENTRAL IA. RETURN FLOW HAS TAKEN OVER ACROSS THE CWA IN WAKE OF THE RIDGE... WITH WINDS INCREASING OUT OF THE SOUTH. WITH SUN AND MIXING... TEMPS HAVE REBOUNDED INTO THE MID 40S TO NEAR 50 SOUTH OF I-80... THOUGH CLOUDS HAVE HELD TEMPS DOWN IN THE NORTHEASTERN CWA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES SOUTHERN STREAM UPPER-LEVEL LOW OVER NV/UT... WITH 500MB HEIGHT FALLS OF -150M IN SOUTHERN NV INDICATING LOW IS DIGGING IN AS IT DEEPENS. NORTHERN STREAM SHORTWAVE EVIDENT ACROSS MT WITH A SECONDARY HEIGHT FALL MAX OVER NORTHEASTERN MT INDICATING PROGRESSION EASTWARD. 850MB EAST-WEST TEMP GRADIENT IS FAIRLY TIGHT FROM EASTERN IA BACK TOWARDS A COLD FRONT EXTENDING FROM THE NORTHERN PLAINS THROUGH AZ. WARM AIR ADVECTION HAD SET UP BEHIND THE 850MB RIDGE... THOUGH AIRMASS IS QUITE DRY. && .SHORT TERM...TODAY AND TONIGHT... FORECAST ISSUE IN THE SHORT TERM IS UPPER LEVEL WAVE PASSING NORTH OF THE CWA TONIGHT AND RECOVERY BEHIND. DESPITE AGGRESSIVE QPF BY BOTH NAM AND GFS... ONLY OBSERVED PRECIP SO FAR FROM THE NORTHERN STREAM WAVE IS IN THE FORM OF -RA IN WESTERN SD. EVEN THAT AGGRESSIVE QPF ONLY BRUSHES THE NORTHERN CWA TONIGHT IN LATEST RUNS. ATMOSPHERE IS QUITE DRY AT MID LEVELS WITH WARM/DRY AIR ADVECTION AT THE SURFACE AS WELL. BEST FORCING WILL PASS WELL NORTH OF CWA...AND BELIEVE IT WILL NOT BE STRONG ENOUGH TO OVERCOME DRYNESS HERE. HAVE DROPPED BACK POPS TO CHANCES ALONG/NORTH OF HWY 20 WITH A STRIPE OF SLIGHT CHANCE JUST SOUTH OF THAT... AND BELIEVE ANY PRECIP THAT DOES OCCUR WILL BE VERY LIGHT AND WILL STRUGGLE TO MEASURE. CHANGED PRECIP TYPE TO PLAIN -RA AS TEMPS SHOULD REMAIN ABOVE FREEZING IN MID AND LOWER LEVELS PER NAM FORECAST SOUNDINGS. FRONTAL PASSAGE SHOULD OCCUR QUICKLY BY THE EARLY MORNING HOURS AS SYSTEM IS QUITE PROGRESSIVE. NOT MUCH MOISTURE TO GET TRAPPED NEAR THE SURFACE TOMORROW... THUS DO NOT EXPECT STRATUS TO LINGER FOR LONG ONCE SUBSIDENCE TAKES OVER TOMORROW... AND CWA SHOULD CLEAR FROM WEST TO EAST THROUGH THE AFTERNOON. WINDS WILL SLACKEN AND BACK FROM NORTHWESTERLY POST-FRONTAL TO WESTERLY THROUGH THE DAY. KEPT TEMPS NEAR GUIDANCE... THOUGH SHADED LOW IN THE NORTHEAST FOR TOMORROW MAXES WHERE CLOUDS WILL LINGER LONGER AS TEMPS HAVE STRUGGLED TO RISE UNDER CLOUDS TODAY EVEN WITH GOOD RETURN FLOW. ..MAYES.. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY... AMPLE INDICATIONS OF TREND TOWARD COLDER AND PROBABLY EVENTUALLY SOME SNOWIER WEATHER NEXT 4-7 DAYS OR SO. KEPT THINGS MILD AND DRY INTO THURSDAY WITH A FEW SPRINKLES WITH LEAD UPPER TROUGH PASSING LATE PM. LIMITED FORCING AND VERY DRY AIR DOESN/T SUPPORT A CONCERN ABOUT POPS THROUGH PERIOD WITH TROUGH ATTM. IF FETCH AND ADIABATIC COMPRESSION OCCURS AS SUGGESTED WITH FRONT...THEN MAX TEMPS THURSDAY MAY STILL BE TO TIMID. UPPER TROUGH AND WRAPAROUND TO WORK INTO AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH CLOUDS TO INCREASE AND LIGHT RAIN/SNOW CHANCES OR SLIGHT CHANCES CHANGING TO ALL SNOW BY FRIDAY NIGHT. PASS TO LATER SHIFTS CONCERN ON RATE OF COLD AIR AS MAY SPILL IN ON 100+ JET FASTER THAN CURRENTLY PROGGED FRIDAY PM INTO EVENING WITH POSSIBLY MORE CYCLONIC FLOW WHICH WOULD SUPPORT MORE LOW CLOUDS AND LIGHT SNOW OR FLURRIES ARRIVING BY FRIDAY NIGHT INTO SATURDAY. WEEKEND TEMPS ALSO MAY BE TOO MILD AS WELL AS CYCLONIC FLOW TO KEEP LOTS OF CLOUDS AND BLUSTERY CONDITIONS. CONVERGENCE OF SOLUTIONS FOR NEXT UPSTREAM WAVE TO DIVE SE FROM PACIFIC NORTHWEST INTO LONG WAVE TROUGH OVER EASTERN 2/3 US LATE SUNDAY INTO MONDAY WITH UPGLIDE PRECIPITATION IN FORM OF SNOW. THIS SOLUTION IS CLIMATOLOGICALLY FAVORABLE FOR PERIOD OF COLD AND SNOW AS WELL WITH COLD AIR IN PLACE AHEAD OF NEXT LOBE OF ENERGY. JET ORIENTATION AND STRENGTH IS CONDUCIVE FOR A WEAK TO MODERATE LEVEL STRENGTH SYSTEM AND WENT WITH CHANCE POPS SUNDAY NIGHT AND MONDAY AS ECMWF/UKMET BLEND MORE CONSISTENT ATTM. SHOULD BE ABLE TO CLARIFY RISKS AND SNOW AMOUNTS FOR MIDWEST NEXT 24-36 HOURS WITH SMOOTHING AND ESPECIALLY PHASING ISSUES OF THIS SYSTEM WITH FIRST UPPER TROUGH SETTING UP OVER EASTERN HALF OF CONUS. BASED ON LOW LEVEL THERMAL FIELDS AND FLOW...LATER SHIFTS MAY NEED TO LOWER TEMPS INTO TUESDAY...ESPECIALLY IF WE GET A SNOWPACK. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES/NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 AM CST TUE JAN 31 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 510 AM CST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM SKIRTING ACROSS NORTHERN MINNESOTA AND WISCONSIN MAY PRODUCE SOME LIGHT RAIN ACROSS THE AREA LATER TONIGHT AND INTO EARLY WED MORNING. THIS RAIN MAY MIX WITH...OR TURN OVER TO ALL SNOW BY LATE TONIGHT ALONG AND NORTH OF A LINE FROM WEST OF CEDAR RAPIDS...TO GALENA. IN AREAS THAT THE RAIN DOES MIX WITH OR SWITCH OVER TO ALL SNOW...JUST A WET DUSTING OF SNOW ACCUMULATION IS EXPECTED BY WEDNESDAY MORNING MAINLY ON GRASSY AND ELEVATED SURFACES. EVEN A WET DUSTING MAY STILL BE ENOUGH TO PRODUCE SOME LOCALIZED SLICK SPOTS ESPECIALLY ON EXPOSED SURFACES OF BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. 12
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492234, 5492235, 5492236, 5492237, 5492238, 5492239, 5492240, 5492241, 5492242, 5492243, 5492244, 5492245, 5492246.